Individuals with asthma often use inhalers as a way to prevent or treat inflammation of the lung passages, and during an asthma attack the idea of bad breath is a secondary consideration. However, day-to-day life using inhaled corticosteroids can involve some halitosis.
Asthma is a chronic lung condition that restricts the lungs' passages due to irritants in the air, according to the National Heart Lung and Blood Institute. During an immune reaction to particles, pulmonary passages get inflamed and tighten up. Patients with this disease often have to use inhaled corticosteroids to keep tissue irritation under control.
However, the use of inhalers can indirectly cause oral odor. Repeated use of inhaled prescription medications can give bacterial colonies in the mouth something to thrive on. Over time, a person who uses an inhaler may find that they have bad breath.
This can be a sign of thrush, an oral yeast infection also known as oral candidiasis. Walgreen's Pharmacy recommends that those who take inhaled corticosteroids try rinsing their mouth after each use.
Rather than rinsing with water, which may do little to reduce the oral microbe count, individuals with the lung condition may consider swishing with a specialty breath freshener that eliminates bacteria, halitosis and the aftertaste of asthma medicine.